Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 169, NWS Topeka, KS

November 1, 2000Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 1, 2000, 11:56 AM CST for Jefferson County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 1, 2000, 11:56 AM CST (17:56 UTC)
Expired
Nov 1, 2000, 12:30 PM CST
In force
34 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, KS

What was reported inside it

TimeReportWhereRemark
Nov 1, 12:07 PM CSTHail 0.75Mc Louth, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 011756
SVRTOP
KSC087-011830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1156 AM CST WED NOV 1 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 1230 PM CST

* AT 1152 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF PERRY...OR ABOUT 8 MILES
  NORTHWEST OF LAWRENCE...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED...
  OSKALOOSA
  MCLOUTH
  WILLIAMSTOWN

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUI{LDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3923 9543 3906 9541 3905 9519 3927 9518

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 3:00 AM CST, 8 hours 56 minutes earlier.

Area forecast discussion, Nov 1, 3:00 AM CST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CST WED NOV 1 2000

...MAIN FORECAST CONCERNS ARE TIMING THE ENDING OF THE PRECIP AND TEMPS...

WATER VAPOR SHOWING INITIAL VORT MAX LIFTING NORTHWARD INTO THE
NORTHERN PLAINS WITH SECOND LOBE NOW MOVING THROUGH THE SOUTHERN
ROCKIES POISED TO MOVE ACROSS KS THROUGH THE DAY. RIGHT REAR QUAD
OF UPPER JET AND GOOD DIFFLUENCE IN MOISTURE PLUME HELPING TO ALLOW
PRECIP TO KEEP REDEVELOPING ACROSS OKLAHOMA AND SOUTHERN KS WHICH IS
LIFTING NORTH/NORTHEASTWARD ACROSS THE CWA. EXPECT THIS TO CONTINUE
THROUGH MUCH OF THE DAY AS FINAL VORT LOBE SWINGS OUT ACROSS THE
AREA. WILL GO CATEGORICAL ACROSS THE NORTHCENTRAL FOR THE MORNING
ONLY AND OVER THE EASTERN 1/2 THROUGH MOST OF THE DAY. WITH ANOTHER
MILD START TO THE DAY AND STILL SOME BREAKS IN THE CLOUDS
EXPECTED...WILL GENERALLY GO 70 TO 75 WITH THE COOLEST IN THE
NORTHCENTRAL. WINDY CONDITIONS STILL IN ORDER FOR THE NORTHCENTRAL
WITH BREEZY CONDITIONS IN THE EAST.

MODELS ARE FAIRLY CONSISTENT ON DRYING OUT THE WESTERN AREAS BY
MIDDAY BUT VARY INTO THE EVENING HOURS OVER THE EAST. THE NGM IS THE
SLOWEST ON PUSHING THE DRIER AIR INTO THE EAST WITH THE ETA/AVN A
LITTLE FASTER. A COMPROMISE WOULD KEEP THE THREAT FOR LINGERING
PRECIP ALONG AND EAST OF THE TURNPIKE INTO THE EVENING...THEN DRY
OVERNIGHT. WILL ADD A 40 PERCENT CHANCE FOR SHOWERS/THUNDERSTORMS TO
THIS AREA IN THE EVENING UNTIL VORT LOBE PASSES AND KEEP THE WESTERN
AREAS DRY THROUGH THE NIGHT.

DRIER AIR WITH MORE WESTERLY FLOW TO DEVELOP THROUGH THE NIGHT
TONIGHT ALONG WITH COOLER TEMPS GENERALLY IN THE 40S. WILL STILL
HAVE SOME CLOUDS TO DEAL WITH ON THURSDAY...BUT TEMPS TO STILL
REBOUND INTO THE LOWER TO MIDDLE 60S.

.TOP...NONE.

63

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 11:38 AM CSTSevere Thunderstorm WarningTOPDouglas37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.